Help please - getting a bit overwhelmed


#1
My OH was diagnosed with Parkinsons in 2008. We are now getting to the point where we are both struggling to cope with this.

OH's main problems are:-

1. Balance
2. Bloated stomach - only noticeable when sat down
3. Peeing a lot at night (a recent problem)

His left leg is currently trussed up as it swells up with fluid etc. He also finds it difficult to get comfortable in bed.

He takes Sinemet Plus three times a day but finds it difficult to know when exactly to take it! Doctors/nurses & the tablet leaflet seem to offer conflicting information.

He says he feels okay when he gets up and goes 'downhill' within a couple of hours of taking his medication. i.e. balance goes haywire.

Are there any fellow sufferers who can give me some suggestions/ideas on how to attack? the problems I've listed above?

Any and all suggestions will be most gratefully accepted. Thank You.

#2
Hi country Girl

Welcome to the forum . I am a pwp and adjusting to new life with this very cruel disease.
It will be very difficult for both partners to cope with such changes, and sadly a hard journey ahead. Have you got a parkinsons nurse you can chat with regarding you concerns? And how long has you o/h been on his medication. it sometimes takes a while to find the right medication because what suits one does not always suit anther.
I am certain someone on the forum will give you good advice. Very best wishes to you both and keep s informed how things are going.

regards PB x

#3
He's been on Sinemet Plus since the beginning of 2009, one three times a day.

He saw a specialist last week who recommended that he add the 62.5 tablet three times a day, thereby taking the equivalent of four Sinemet Plus and one 62.5 in one day.

He did follow the advice for one dose only and felt so terrible he refused to take any more of the 62.5.

As I said before, he gets up and feels okay to fine. Takes his medication and within an hour or so starts to go downhill in that his balance goes haywire.

(Just come back from an aggressive moment from OH which has upset me considerably. I just wish there was something I could do to make things easier for him. Not going to say any more for the moment, feeling too upset.)

#4
Hi Country Girl

I hope you come back onto the forum as there are many good people here who will listen and support you.

I was dx in 2009 and currently am on Sinemet Plus 25mg/100mg x 5 per day. Over the past 4/5 months I have also started to retain fluid which has exactly the same effect as you describe your o/h as having. I spoke to my GP who prescribed a diuretic which I took for 2 weeks with no change in the swelling at all. My GP has now advised that I speak to my neuro/PD Nurse to reassess my medication regime.

I can understand your o/h's pain and frustrations. Sometimes it does become very difficult to know exactly what you are saying or feeling, you just get caught up in a haze of pain, absolute fatigue because you cannot sleep and there doesn't seem to be any way to stop it all.

I know this isn't much help to you as his carer, but I do know that my o/h has to put up with my moods in the same way as you are with your o/h. All I can say is that I truly do appreciate the support and help I get from my o/h and the rest of the family as I'm sure your o/h does even though it may not seem like it at the mpoment.

The best advice I can give is from my own personal experience. Go to either your GP or PD Nurse to see if his medication can be changed/adjusted. If you phone the helpline (number at the top of the forum page they will be able to give you lots of professional advice that may be of help right now.

I hope that things get better, I'm sure they will. I will be thinking of you both. Take care and let us know how you get on

Best wishes

#5
Thank you Pebble for your kind remarks.

On Monday I shall ring our surgery and ask if OH's doctor can do a home visit. We want to try and get his bloated feeling sorted as well as checking about his meds.

Also need to ask why he is peeing a lot in the night. Can be up to eight times between 1 am and 7 am.

He can't get comfortable in bed either. Do you have any tips for that at all?

Any suggestions gratefully received.

#6
Hi C.G.
There is always the possibility that some of his problems may be quite unrelated to Parkinson's. Perhaps he should get his prostate checked out to make sure that is not causing his peeing problem. Best make a list of symptoms and when they occur. Then it will be a process of elimination by his GP, considering other possibilities.
Good luck and give him all the love and support you can.

#7
My husband is in the same boat as you all . Takes Sinemet plus x4 daily along with Sinemet cr at night and a rotigotine patch .

When I told GP that his legs /feet and stomach wer swollen with fluid he shrugged his shoulders and said if he prescribed diureticas his BP would go down to low . He also takes Beta Blocker for Atrial Fibrillation ..

He struggles to walk even a short distance I don't know how much the problem is caused by Parkinsons or fluid retention Chicken/ egg syndrome .

He is also now troubled by a dropped right foot

Eighteen months ago he had a knee replacement op on his left Knee . Need i say anymore lol.......

#8
oops forgot .... he also takes Amitriptyine 25mg bedtime which does seem to help a little with his sleep . Social services gave him a grab rail to assist him getting in and out of bed and helps with the turning .. NOT easy is it ...

I usually help him by giving him a push . Because he once slipped when getting off the bed , he ended up underneath the dressing table I have placed a non slip shower mat beside the bed . its been a big help ..

#9
Hi again Country Girl.

My legs also hurt so much that I find it very difficult to get comfortable or even lay still when I go to bed. When I do fall asleep it is only for about 2 hours and then the whole sequence starts again. I get up and come on to the forum and have a nice cup of tea and a biscuit.

It perhaps may not be pracictable for your o/h but laying in bed only disturbs my o/h which is why I get up. It also gives me time for myself and self indulgent moaning along with the 'why me'. But I find it helps. Perhaps, if you talk to your o/h and see what he would like to do. Crosswords and jigsawd are another favourite during the wee small hours. Not medical advice but I hope it may give you a few avenues to explore to see if anything suits your need. Always was the practical sort!

#10
hello, country girl,
I too have enormous difficulty trying to get comfortable enough in bed.(as you may see from the time!) Here are some things that may help a bit

Put a duvet under the bottom sheet
Use satin or silk! sheets
You can get a frame that holds the top bedclothes up from your local OT dept.

Might be worth a try?

My vert best wishes to you & your husband

#11
How do you keep your legs from getting tangled in the frame .. I am thinking of asking for a grab rab for the end of the bed as well . Our bed is rather high seriously thinking og getting a rise and recline bed that highers and lowers but dont want to waste my money if of no help .. Do you get troubled by drenching night sweat .

#12
Hi Johnnie my bed is high as well i struggle to get in it but in the morning its quite easy i just kind of roll out,Ive got a grab rail in the shower but am fighting hard about my bed I also get very hot some nights but fortunatly i sleep very well at moment
Hope you get bed sorted
Chris46